Oklahoma, 2004

Tornado and Flash Flooding in Oklahoma, April 23 to 26, 2004

April 23 to 26, 2004 · NWS OUN · 58 events in 14 counties and zones

48 hail, 5 thunderstorm wind, 2 flash flood, 2 flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:47 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 23, 2:47 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
347 AM CDT FRI APR 23 2004

.DISCUSSION...
POTENT WX SYSTEM OVER THE SRN ROCKIES THIS MORNING WILL BE IMPACTING
THE FA THE NEXT 24 TO 48 HOURS. QSTNRY SFC FRONT EXTENDS FROM SERN
OK INTO WRN N TX THIS MORNING AND THIS FEATURE IS NOT EXPECTED TO
MOVE MUCH DURING THE DAY. MOIST AIR WILL CONTINUE TO FLOW NWD INTO
THE FRONTAL ZONE TODAY. WITH SOME BREAKS IN THE CLOUDS IN SRN OK/N
TX AMS EXPECTED TO BECOME INCREASINGLY UNSTABLE BY AFTN. WIND FIELDS
WILL BE INCREASING AS MID LVL SYS OVER THE ROCKIES ADVANCES EWD.
EXPECT SVR STORMS TO DEVELOP BY MID AFTN IN THE VCNTY OF THE SFC
BNDRY AS PER SWODY1. WIDESPREAD SHOWERS AND TSTMS EXPECTED TO
DEVELOP NORTH OF THE FRONT LATER TODAY AND THROUGH TONIGHT WITH STG
ISENT LIFT DVLPG. COULD STILL SEE SOME SEVERE HAIL PRODUCERS WELL
NORTH OF THE SFC BOUNDARY.  HEAVY RAIN IS ALSO A THREAT...ESP
TONIGHT AS LIFT INCREASES ALONG AND JUST NORTH OF THE FRONT. WILL
NOT GO WITH FLOOD WATCH ATTM DUE TO UNCERTAINTY OVER WHERE HEAVY
RAIN WILL BE FOCUSED BUT LATER SHIFTS MAY NEED TO ISSUE FLOOD WATCH
AS AREA OF CONCERN BECOMES BETTER DEFINED. HVY RAIN/SEVERE WX THREAT
SHIFTS INTO ERN PARTS OF THE FA SATURDAY AS UPR SYS BEGINS TO OPEN
UP AND LIFT NEWD AND SFC FNT PUSHES SLOWLY EWD. SYSTEM FINALLY
CLEARS THE AREA SUNDAY WITH PLEASANT WX EXPECTED THROUGH AT LEAST
MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  55  65  49 /  80  90  80  30
HOBART OK         64  52  64  48 /  80  90  60  10
WICHITA FALLS TX  76  58  66  50 /  70  90  70  30
GAGE OK           54  46  58  44 /  80  70  30  10
PONCA CITY OK     63  53  63  47 /  80  90  80  30
DURANT OK         81  65  71  53 /  60  70  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

2
Hazardous weather outlook, Apr 23, 5:59 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT FRI APR 23 2004

OKZ004>048-050>052-TXZ083>090-231700-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND A SMALL PART OF SOUTHWEST OKLAHOMA. THERE IS
A SLIGHT RISK TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER
OF WESTERN NORTH TEXAS AND MUCH OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO WALTERS AND TERRAL OKLAHOMA. THE SLIGHT RISK AREA
IS NORTH OF THE MODERATE RISK AREA AND SOUTH OF A LINE FROM LAVERNE
TO WAYNOKA... TO ENID... TO CUSHING.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE SIZE OF QUARTERS IS EXPECTED.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.

DISCUSSION...
MID AND UPPER LEVEL FORCING AHEAD OF AN UPPER LEVEL LOW LOCATED OVER
NORTHWEST NEW MEXICO THIS MORNING HAS LEAD TO THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WESTERN OKLAHOMA AND THE
OKLAHOMA AND TEXAS PANHANDLES THIS MORNING. THIS ACTIVITY IS
EXPECTED TO CONTINUE AND WILL LIKELY EXPAND INTO CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS THROUGHOUT THE MORNING HOURS. MOST OF THIS
ACTIVITY WILL BE ELEVATED IN NATURE AS THE STORMS WILL BE DEVELOPING
TO THE NORTH OF A STATIONARY SURFACE FRONT LOCATED ACROSS NORTH
TEXAS AND SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL.

BY THIS AFTERNOON... THIS STATIONARY FRONT IS EXPECTED TO MOVE
SLOWLY NORTH ACROSS WESTERN NORTH TEXAS INTO FAR SOUTHWEST OKLAHOMA
THEN EAST ACROSS SOUTHERN OKLAHOMA. AS THIS OCCURS THE AIRMASS SOUTH
OF THE FRONT IS EXPECTED TO BECOME INCREASINGLY UNSTABLE. IN
ADDITION LOW LEVEL WIND FIELDS WILL BE INCREASINGLY FAVORABLE FOR
THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS ACROSS THIS AREA. THESE
STORMS WILL BE CAPABLE OF VERY LARGE HAIL... DAMAGING STRAIGHT-LINE
WINDS AND TORNADOES.

ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

30

In the hours before

Special weather statement, Apr 23, 7:27 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
827 AM CDT FRI APR 23 2004

OKZ020-231345-
PAYNE OK-
827 AM CDT FRI APR 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER GLENCOE AT 827 AM CDT...MOVING
NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN PAYNE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

48 hail, 5 thunderstorm wind, 2 flash flood, 2 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Woods

When
April 23, 8:30 AM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.983, -99.000

Wind was measured by the Oklahoma mesonet.

Hail, Tillman

When
April 23, 1:00 PM CST
Where
Tillman County, Davidson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.233, -99.083

Hail, Custer

When
April 23, 1:00 PM CST
Where
Custer County, 8 mi NW of Arapaho
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.650, -99.050

Hail, Dewey

When
April 23, 1:05 PM CST
Where
Dewey County, 5 mi S of Taloga
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -98.967

Hail was observed covering Highway 183.

Hail, Dewey

When
April 23, 1:24 PM CST
Where
Dewey County, 4 mi SE of Seiling
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.117, -98.867

Hail was reported six inches deep on Highway 270.

Hail, Major

When
April 23, 1:24 PM CST
Where
Major County, 3 mi S of Orion
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.167, -98.783

Hail, Tillman

When
April 23, 1:30 PM CST
Where
Tillman County, 5 mi E of Davidson
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.233, -99.000

Hail, Major

When
April 23, 1:34 PM CST
Where
Major County, 3 mi S of Orion
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.167, -98.783

Hail, Tillman

When
April 23, 1:36 PM CST
Where
Tillman County, 2 mi S of Hollister
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.317, -98.783

Tornado, Tillman

When
April 23, 1:59 PM CST to 2:00 PM CST
Where
Tillman County, 1 mi SW of Grandfield
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
34.217, -98.700

Storm chasers caught this tornado on tape in open country. No damage was reported.

Hail, Tillman

When
April 23, 2:00 PM CST
Where
Tillman County, Loveland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.300, -98.767

Thunderstorm Wind, Tillman

When
April 23, 2:03 PM CST
Where
Tillman County, Grandfield
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.233, -98.683

Hail, Major

When
April 23, 2:18 PM CST
Where
Major County, Cleo Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.400, -98.433

Hail, Comanche

When
April 23, 2:20 PM CST
Where
Comanche County, Chattanooga
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -98.650

Thunderstorm Wind, Cotton

When
April 23, 2:29 PM CST
Where
Cotton County, 1 mi N of Cookietown
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.283, -98.450

Hail, Alfalfa

When
April 23, 2:30 PM CST
Where
Alfalfa County, Helena
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.550, -98.267

Hail, Comanche

When
April 23, 2:48 PM CST
Where
Comanche County, 2 mi W of Geronimo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.483, -98.417

Hail, Cotton

When
April 23, 2:52 PM CST
Where
Cotton County, 8 mi NW of Walters
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
34.433, -98.400

Hail, Cotton

When
April 23, 2:55 PM CST
Where
Cotton County, Walters
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.350, -98.300

Hail, Major

When
April 23, 2:55 PM CST
Where
Major County, Fairview
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -98.483

Hail, Grant

When
April 23, 3:04 PM CST
Where
Grant County, Nash
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.667, -98.050

Hail, Custer

When
April 23, 3:23 PM CST
Where
Custer County, 1 mi SW of Weatherford
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.517, -98.733

Hail was observed on Interstate 40.

Hail, Alfalfa

When
April 23, 3:25 PM CST
Where
Alfalfa County, Goltry
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.533, -98.150

Hail, Stephens

When
April 23, 3:31 PM CST
Where
Stephens County, 5 mi W of Duncan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.517, -98.033

Hail, Grant

When
April 23, 3:35 PM CST
Where
Grant County, Medford
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -97.733

Hail, Grant

When
April 23, 3:45 PM CST
Where
Grant County, Medford
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -97.733

Hail was reported covering the ground.

Hail, Stephens

When
April 23, 3:45 PM CST
Where
Stephens County, 5 mi W of Duncan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.517, -98.033

Hail was reported covering the ground.

Hail, Stephens

When
April 23, 3:46 PM CST
Where
Stephens County, 4 mi SSW of Duncan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.467, -97.983

Hail, Stephens

When
April 23, 3:48 PM CST
Where
Stephens County, Duncan
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Hail, Grant

When
April 23, 3:49 PM CST
Where
Grant County, 3 mi SSW of Renfrow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.883, -97.667

Hail, Stephens

When
April 23, 3:54 PM CST
Where
Stephens County, 3 mi SE of Duncan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.483, -97.917

Hail, Stephens

When
April 23, 3:56 PM CST
Where
Stephens County, 1 mi S of Duncan
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.500, -97.950

Thunderstorm Wind, Stephens

When
April 23, 4:00 PM CST
Where
Stephens County, Duncan
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Hail, Stephens

When
April 23, 4:00 PM CST
Where
Stephens County, Duncan
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Hail, Blaine

When
April 23, 4:01 PM CST
Where
Blaine County, 6 mi N of Watonga
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.933, -98.417

Hail was reported at Roman Nose State Park.

Hail, Stephens

When
April 23, 4:08 PM CST
Where
Stephens County, Duncan
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -97.950

Hail was observed near the intersection of 23rd and Beach Streets.

Hail, Grant

When
April 23, 4:10 PM CST
Where
Grant County, Pond Creek
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.667, -97.800

Hail, Stephens

When
April 23, 4:10 PM CST
Where
Stephens County, Duncan
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Hail was reported near the Duncan Airport.

Hail, Grant

When
April 23, 4:15 PM CST
Where
Grant County, Jefferson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.717, -97.783

Hail, Blaine

When
April 23, 4:20 PM CST
Where
Blaine County, Okeene
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.117, -98.383

Hail covered the ground.

Flash Flood, Stephens

When
April 23, 4:22 PM CST to 6:25 PM CST
Where
Stephens County, Duncan
Reported by
LAW ENFORCEMENT
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

During the late afternoon and early evening of April 23, thunderstorms over Stephens County produced heavy rainfall amounts greater than of 3 inches in the Duncan, OK area in less than one hour. At 5:45 pm CDT, Emergency management officials reported floodwaters 2 to 3 feet in depth over Highway 81 and in the city of Duncan. At 6 p.m. CDT three to four feet of standing water was also reported at the courthouse along with flooding occurring at the county jail.

Hail, Caddo

When
April 23, 4:25 PM CST
Where
Caddo County, 1 mi N of Lookeba
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.383, -98.350

Hail covered the ground.

Hail, Major

When
April 23, 4:28 PM CST
Where
Major County, 2 mi S of Isabella
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.200, -98.333

Hail, Grant

When
April 23, 4:45 PM CST
Where
Grant County, 1 mi NW of Deer Creek
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -97.533

Hail, Stephens

When
April 23, 4:50 PM CST
Where
Stephens County, Duncan
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -97.950

Hail was observed at the county courthouse.

Hail, Kay

When
April 23, 5:04 PM CST
Where
Kay County, Braman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.333

Hail was reported covering the ground.

Hail, Kay

When
April 23, 5:15 PM CST
Where
Kay County, 3 mi N of Braman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -97.333

Thunderstorm Wind, Kay

When
April 23, 5:30 PM CST
Where
Kay County, 2 mi S of Newkirk
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.850, -97.050

A car port was blown from a house into the street, where it blocked traffic.

Hail, Kay

When
April 23, 5:35 PM CST
Where
Kay County, 8 mi NE of Newkirk
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.967, -96.950

Hail, Blaine

When
April 23, 5:40 PM CST
Where
Blaine County, 6 mi SSE of Canton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.983, -98.550

Hail, Alfalfa

When
April 23, 6:45 PM CST
Where
Alfalfa County, Jet
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.667, -98.183

Hail, Comanche

When
April 23, 6:50 PM CST
Where
Comanche County, 2 mi W of Lawton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.617, -98.433

Flood, Kay

When
April 23, 7:00 PM CST to April 26, 4:15 AM CST
Where
Kay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Thunderstorms produced heavy rainfall over north central Oklahoma during the evening of April 23. Heavy rains of 2 to 3+ inches fell in a band that stretched from near Helena, OK in southeastern Alfalfa County to near Medford, OK in Grant County and near Braman, OK in Kay County. Similar amounts also fell over south central Kansas.The heaviest rainfall amounts during the period would fall in a wide swath over parts of south central and southeastern Oklahoma during the late evening of April 23 and early morning of April 24. The band of heaviest rain was located over Love, Marshall, western Bryan, eastern Carter, southern Johnston, Coal and northern Atoka counties, with storm total rainfall amounts of 2.5 to 5 inches common in this area. A "bull's-eye" of the heaviest rainfall was centered over southeastern Johnston, western Atoka, and southern Coal counties where totals ranged from 4.5 to 6+ inches. The area included the towns of Coleman and Lehigh, where the cooperative observers reported totals of 6.00 inches and 5.27 inches respectively.The heavy rainfall and runoff across north central Oklahoma eventually generated flooding along the Chikaskia and Salt Fork of the Arkansas Rivers in Grant and Kay counties while southeastern Oklahoma experienced riverine flooding along Clear Boggy Creek in Atoka County.Moderate flooding occurred along the Chikaskia River in and near Blackwell, OK on April 24-25, with a crest of 31.6 feet, 2.6 feet above flood stage, occurring at 11:30 pm CDT on April 24. Shallow flooding of local streets occurred in northeastern Blackwell during the crest, and Hubbard Road southeast of Blackwell was closed. The Chikaskia River fell below flood stage everywhere by 10 a.m. CDT April 25. Minor rural flooding occurred along the Salt Fork of the Arkansas River on April 24-26, and the river crested at 18.0 feet, 1 foot above flood stage, at 6:30 PM CDT on April 25. The Salt Fork of the Arkansas River did not fall below flood stage until 5:15 a.m. CDT April 26. Minor rural flooding also occurred along Clear Boggy Creek in Atoka county on April 24-25, with a crest of 19.8 feet, 0.8 feet above flood stage, occurring at 11:00 pm CDT on April 24. The Clear Boggy Creek fell below flood stage at 5:45 a.m. CDT on April 25.

Flood, Atoka

When
April 23, 7:00 PM CST to April 26, 4:15 AM CST
Where
Atoka forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Hail, Caddo

When
April 23, 7:42 PM CST
Where
Caddo County, 2 mi W of Cyril
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.883, -98.233

Hail, Caddo

When
April 23, 7:43 PM CST
Where
Caddo County, 2 mi W of Cyril
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.883, -98.233

Flash Flood, Grant

When
April 23, 8:00 PM CST to April 24, 12:00 AM CST
Where
Grant County, 5 mi N of Renfrow
Reported by
LAW ENFORCEMENT
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heavy rains of 2 to 3+ inches fell in a band that stretched from near Helena, OK in southeastern Alfalfa County to near Medford, OK in Grant County and near Braman, OK in Kay County. Similar amounts also fell over south central Kansas. The heavy rains and subsequent runoff produced flash flooding in Grant County, as the Grant County Sheriffs Department reported two feet of water over U.S. Highway 81 between Renfrow, OK and the Kansas state line at about 10:30 pm CDT on April 23. Two vehicles became stranded in the waters just south of the state line.

Hail, Atoka

When
April 23, 8:32 PM CST
Where
Atoka County, Stringtown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -96.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyThe tornado archive for Oklahoma, 2004Warnings in Oklahoma, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390430, 5390431, 5390512, 5390513, 5390514, 5390515, 5390516, 5390517, 5390518, 5390624, 5390519, 5390622, 5390520, 5390521, 5390522, 5390523, 5390524, 5390525, 5390526, 5390527, 5390528, 5390529, 5390530, 5390531, 5390532, 5390533, 5390534, 5390535, 5390536, 5390537, 5390538, 5390539, 5390540, 5390541, 5390542, 5390543, 5390544, 5390605, 5390606, 5390607, and more.